Tennessee, 2025

Hail in Tennessee, April 4, 2025

April 4, 2025 · NWS MRX · 1 event in 1 county or zone

A stationary front to the west of East Tennessee with a near-record (for this portion of the calendar year) upper ridge to the east set the stage for only isolated convection in East Tennessee. Strongest storm of the day produced severe hail near Oneida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A stationary front to the west of East Tennessee with a near-record (for this portion of the calendar year) upper ridge to the east set the stage for only isolated convection in East Tennessee. Strongest storm of the day produced severe hail near Oneida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 2:32 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 4, 2:32 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EDT Fri Apr 4 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 324 PM EDT Fri Apr 4 2025

Key Messages:

1. Anomalously warm conditions continue with potential record
breaking daily high minimum and daily high maximum temperatures.

2. A low potential for some showers and storms across the northern
Cumberland Plateau tomorrow, however, most will remain dry.

Discussion:

A deep upper trough atop the Desert Southwest and the Bermuda High
to our southeast continues to promote strong warm and moist air
advection. This is reinforced by temperatures approaching daily
record high maximum temperatures within the last hour or so. The
strong diurnal heating has also lead to widespread cu field
developing across the forecast area in which orographic forcing has
helped promote a few isolated showers across higher terrain of the
Cumberland Plateau and southwest Virginia. Latest SPC mesoanalysis
depicts MLCAPE between 1000-2000 J/kg, however, a lack of synoptic
forcing and a weak elevated inversion around 650mb has prevented
instability from being all that effective this afternoon. While the
occasional isolated shower and perhaps tstorm will exist across
higher terrain into the evening, the overall impacts will be
minimal. If a cell manages to tap into the instability some small
hail and localized gusty winds may occur.

Activity will wane with the end of diurnal heating. Expect a dry and
warm overnight where record high minimum temperatures may also be
broken. As southwesterly H85 flow amplifies to near 40kts overnight,
wind gusts in excess of 30mph will be possible across higher terrain
of the mountains. The anomalously warm conditions will continue into
Saturday as SPC sounding climatology suggests H5 heights will be
near the daily max per KBNA standards.

The aforementioned upper level troughing will be slowly shifting
eastwards with increasing divergence aloft. The front which has
retrograded north and west this afternoon will slowly nudge eastward
as well. CAMs are mostly trending dry but a few, namely the HRRR and
ARW, want to bring some scattered activity onto the northern
Cumberland Plateau well ahead of the front in the afternoon. In this
scenario isolated strong and gusty winds and small hail cannot be
ruled out given MLCAPE approaching 1000J/kg and effective bulk shear
near 50kts. Again, this is conditional on any showers or storms even
making it onto the plateau as confidence in that is low at this
time. Most locations will remain dry all of Saturday.

Daily Record High Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
04-05   89(2023)       89(2023)       86(2023)       88(2023)

Daily Record High Minimum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
04-05   67(2023)       64(2023)       57(2023)       68(2023)

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 324 PM EDT Fri Apr 4 2025

Key Messages:

1. Widespread showers and thunderstorms affect the area Sunday,
especially in the morning, with potential for strong storms with
heavy rainfall.

2. Much colder temperatures Monday through Wednesday, with lows near
to below freezing across much of the area for Tuesday and Wednesday
mornings.

3. Another storm system for Thursday. There is a potential of severe
storms with the main concern being large hail and damaging winds.
Confidence is low on the development of this system since it is 6
days out.

Discussion:

For Saturday night and Sunday, the upper trough across the mid-
section of the nation finally lifts out as a long-wave upper trough
becomes established over the eastern half of the nation.

Strong jet dynamics will move across the Ohio and Tennessee valleys
enhancing the fronto-genetic forcing across the region by early
Sunday morning. Widespread showers and thunderstorms can be
expected. Overall, CAPE is only around 500 but plenty of effective
shear (50 knots) and 0-1km shear (25-30) knots. Most of the shear is
speed shear with mainly a southwest wind profile. Main severe storm
concern will be damaging winds.

Limiting factor for severe storms is timing of line of convection.
The latest HREF and deterministic GFS suggest a morning timing but
the NAM is more noon/afternoon. If storms are latter than a greater
potential of a tornado due to greater low-level instability.

Besides the severe storms, NAEFS shows abnormally high PWs and 850mb
moisture transport. Heavy rainfall is expected with this line of
storms with localized flooding possible.

For Sunday and Monday morning, the drier air advects into the region
with the upper trough passage during the day.  Drier and much cooler
temperatures are anticipated.

For Tuesday night through Wednesday night, dry northwest flow and
much cooler airmass will move into the southern Appalachians.
Surface ridging building into the area will set the stage for
potential freeze/frost across much of the area.

For Thursday, a digging northern stream upper trough will move
across the Great Lakes into the Ohio and Tennessee valleys.
Impressive QG Forcing and cold air aloft with this trough axis.
Also, strong jet will pull north across the Ohio and Tennessee
valleys placing the area under the favored right entrance region.
This will enhance the fronto-genetic forcing with the associated
frontal boundary. Evolution of the instability with this system is
still uncertain but mid-level lapse rates will be above 7 degrees.

Steep lapse rates due to the cold air advection aloft and strong
dynamics could set the stage for vigirous convection development in
the afternoon/evening. Main concern will be damaging winds and large
hail. Confidence is low given this event is 6 days from now.

For Friday, drier and cooler air returns.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Fri Apr 4 2025

VFR conditions with scattered cu field and breezy southwesterly
winds near 20kts will continue this afternoon. Swly H85 flow will
amplify to near 45kts overnight and could lead to pockets of LLWS
across the region, however, this was left out of TAFs due to
lower confidence on how light sfc winds become tonight. Breezy
southwest winds will develop once more tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  88  65  72 /   0  10  50 100
Knoxville McGhee Tyson Airport, TN  68  87  64  72 /   0  10  40 100
Oak Ridge, TN                       67  86  62  70 /  10  10  60 100
Tri Cities Airport, TN              63  86  62  72 /  20  10  30 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...KRS
LONG TERM....DH
AVIATION...KRS
Hazardous weather outlook, Apr 4, 2:42 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
342 PM EDT Fri Apr 4 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
342 PM EDT Fri Apr 4 2025 /242 PM CDT Fri Apr 4 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated storms this afternoon and evening, mainly across the
higher terrain. A strong to marginally severe storm is possible
with damaging winds and hail as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to Severe Storms Possible Sunday...

A line of showers and thunderstorms will move across the area
Sunday. Timing of the strongest storms remains uncertain at this
time. Some of these storms could be severe with the main concern
being damaging winds, heavy rainfall, and lightning. If the timing
of the storms are later in the afternoon then a brief tornado is
possible.

Another storm system will move across the area Thursday.
Confidence is low on the evolution of this system but there is a
potential of strong to severe storms. Main concern will be large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and again Thursday
afternoon and evening.

In the hours before

Special weather statement, Apr 4, 3:31 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
431 PM EDT Fri Apr 4 2025

TNZ012-042100-
Scott TN-
431 PM EDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT COUNTY THROUGH
500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oneida, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Helenwood, Oneida, Ketchen, Winfield, and Big South Fork
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8456 3659 8426 3657 8426 3656 8425
      3639 8452 3654 8472 3660 8465
TIME...MOT...LOC 2031Z 226DEG 28KT 3655 8452

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

27

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
April 4, 3:41 PM EST
Where
Scott County, 2.35 mi NNE of Oneida
Measured
1.5 in hail
Reported by
Public
Coordinates
36.530, -84.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250527.